Next, ask yourself and your doctor:
- Do you really need to take that medication?
- Can you switch to another medication that doesn’t cause ED?
If you can’t stop the medication causing your ED, don’t worry. ED treatment is safe, effective, easily available, and has few side effects.
So talk to your doctor about your concerns. ED is more common than you think and you definitely won’t be the first person to mention it.
Common causes of erectile dysfunction
The most common medications to cause erectile dysfunction are blood pressure drugs (especially water pills). Here are some other medications that can cause ED:
- Antidepressants, especially SSRIs
- Some drugs for acid reflux
- Other medications (Parkinson’s medication, some chemotherapies, some prostate cancer treatments)
Don’t forget that there are other causes of ED, too (not just your medications):
- Physical conditions: heart disease, diabetes, hormonal disorders, nerve disorders, trauma or surgery in your pelvis, and rare causes like scleroderma and Peyronie’s disease
- Emotional causes: stress, relationship difficulties, depression, anxiety, worry about sexual performance
- Alcohol and nicotine
- Substances like marijuana, cocaine, heroin, methadone, amphetamines, and barbiturates (these can help with confidence and sex drive, but make it more difficult to get and maintain a satisfying erection)
1) Blood pressure medications
- Thiazide diuretics like chlorothiazide, chlorthalidone and hydrochlorothiazide
- Loop diuretics like furosemide, torsemide and ethacrynic acid
- Alpha-blockers like doxazosin, prazosin, and terazosin
- ACE inhibitors like lisinopril, benazepril, enalapril, ramipril, quinapril, and ramipril
- ARBs like losartan, irbesartan, and valsartan
- Calcium channel blockers like amlodipine, diltiazem, verapamil, and nifedipine
- SSRIs: citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft)
- SNRIs: venlafaxine (Effexor), desvenlafaxine (Pristiq), duloxetine (Cymbalta)
- MAOIs: isocarboxazid (Marplan), phenelzine (Nardil), tranylcypromine (Parnate)
- Tetracyclic and tricyclic antidepressants: amitriptyline, nortriptyline, clomipramine
- Bupropion (Zyban)
- Mirtazapine (Remeron)
- Selegiline (Emsam) patches
- Wait 2 to 8 weeks after starting your antidepressant to see if the ED goes away (it sometimes does)
- Try cutting down the dose of the antidepressant*
- Try switching to a different antidepressant*
- Treat the erectile dysfunction with one of the many safe and effective treatments available.
4) Acid reflux medications
5) Opioid pain medications
This is not an exhaustive list of all the medications that can cause ED, and the bottom line is this:
If you have ED, there is a 1 in 4 chance it could be caused by your meds. If you think your meds might be causing your ED, speak to your doctor. Together, you can talk about your options and probably make your ED a thing of the past.
Source: Read Full Article